Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Birmingham, AL

April 22, 2018Chilton County, Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 22, 2018, 7:57 PM CDT for Chilton County, Jefferson County, Shelby County, Alabama. It was in force for 78 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2018, 7:57 PM CDT (00:57 UTC)
Expired
Apr 22, 2018, 9:15 PM CDT
In force
78 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chilton County, AL, Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 7 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 8:15 PM CDTTSTM WND DMGMcadory, ALA FEW CALLS OF TREES DOWN AROUND MCCALLA.
Apr 22, 8:15 PM CDTNON-TSTM WND DMGBjcc, ALSEVERAL TREES WERE BLOWN DOWN IN THE BIRMINGHAM METRO AREA, REPORTED BY BIRMINGHAM POLICE.
Apr 22, 8:20 PM CDTNON-TSTM WND DMG1 Nnw Alabaster, ALTREES BLOWN DOWN NEAR HIGHWAY 95 AND WAXWING ROAD.
Apr 22, 8:20 PM CDTNON-TSTM WND DMG3 S Bessemer Airport, ALTREES BLOWN DOWN NEAR QUAIL CREEK ROAD AND HIGHWAY 93.
Apr 22, 8:30 PM CDTNON-TSTM WND DMG4 Ene Calera, ALTREES WERE BLOWN DOWN ALONG LEACH CEMETERY ROAD.
Apr 22, 8:50 PM CDTTSTM WND DMG1 Ssw Lake Purdy Commun, ALTREE BLOWN DOWN ONTO A HOUSE IN THE MEADOWBROOK AREA.
Apr 22, 8:50 PM CDTTSTM WND DMG2 Nnw Hoover Veterans P, ALTREES DOWN AT BUTTEWOODS DRIVE AND CALDWELL MILL ROAD, IN NORTH SHELBY COUNTY.
Apr 22, 8:50 PM CDTTSTM WND DMG2 Wnw Chelsea, ALTREES DOWN AT 12000 BLOCK OF OLD HIGHWAY 280 IN CHELSEA.
Apr 22, 8:50 PM CDTTSTM WND DMG3 S Bessemer Airport, ALTREES DOWN AT HONEYSUCKLE ROAD AND HONEYSUCKLE CIRCLE, IN HELENA.
Apr 22, 9:00 PM CDTNON-TSTM WND DMG1 Ssw Lake Purdy Commun, ALSEVERAL TREE LIMBS AND A FEW SMALLER TREES DOWN. WIND GUSTS AHEAD OF STORMS ESTIMATED AT 40-50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 545 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
545 m²/s²
0-3 km storm-relative helicity
700 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS54 KBMX 230057
SVRBMX
ALC021-073-117-230215-
/O.NEW.KBMX.SV.W.0040.180423T0057Z-180423T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
757 PM CDT SUN APR 22 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Chilton County in central Alabama...
  Shelby County in central Alabama...
  Central Jefferson County in central Alabama...

* Until 915 PM CDT

* At 756 PM CDT, severe thunderstorms were located along a line
  extending from Lake View to near Ashby to 6 miles southwest of Paul
  M Grist State Park, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
  Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
  Irondale, Leeds, Moody, Calera, Fairfield, Chelsea, Clanton and
  Fultondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing widespread wind damage. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows!

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3377 8654 3356 8655 3350 8638 3329 8636
      3319 8650 3312 8646 3306 8652 3280 8644
      3270 8659 3271 8671 3266 8672 3266 8702
      3284 8702 3284 8688 3305 8688 3317 8703
      3325 8703 3334 8719 3378 8666
TIME...MOT...LOC 0056Z 233DEG 30KT 3327 8717 3306 8699 3256 8710 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
2 follow-up statements
493 
WWUS54 KBMX 230119
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
819 PM CDT SUN APR 22 2018

ALC021-073-117-230215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-180423T0215Z/
Chilton AL-Shelby AL-Jefferson AL-
819 PM CDT SUN APR 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CHILTON...SHELBY AND CENTRAL JEFFERSON COUNTIES...

At 818 PM CDT, severe thunderstorms were located along a line
extending from near Splash Adventure to near Brierfield Ironworks
Park to near Parnell, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Calera, Fairfield, Chelsea, Clanton and
Fultondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3377 8654 3356 8655 3350 8638 3329 8636
      3319 8650 3312 8646 3306 8652 3280 8644
      3270 8659 3271 8671 3266 8672 3266 8702
      3284 8702 3284 8688 3305 8688 3317 8703
      3325 8703 3334 8719 3378 8666
TIME...MOT...LOC 0118Z 258DEG 23KT 3334 8700 3302 8683 3266 8692 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
139 
WWUS54 KBMX 230141
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
841 PM CDT SUN APR 22 2018

ALC021-073-117-230215-
/O.CON.KBMX.SV.W.0040.000000T0000Z-180423T0215Z/
Chilton AL-Shelby AL-Jefferson AL-
841 PM CDT SUN APR 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CHILTON...SHELBY AND EASTERN JEFFERSON COUNTIES...

At 840 PM CDT, severe thunderstorms were located along a line
extending from Patton Creek to 6 miles southeast of Calera to
Plecher, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Calera, Fairfield, Chelsea, Clanton and
Fultondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3270 8659 3271 8669 3271 8671 3266 8672
      3267 8682 3286 8679 3305 8681 3314 8697
      3326 8697 3348 8702 3349 8701 3378 8666
      3377 8654 3356 8655 3350 8638 3329 8636
      3319 8650 3312 8646 3306 8652 3280 8644
TIME...MOT...LOC 0140Z 258DEG 23KT 3337 8684 3304 8667 3269 8676 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:33 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 22, 6:33 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
633 PM CDT Sun Apr 22 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SYNOPSIS...
Upper low is now located across north-central Arkansas with an
occluding surface low analyzed west of Memphis, TN. An occluded
front extends southeast of the occluding low to a triple point
with a well-defined surface low that is moving into west Alabama
currently. To the southeast of this low extends a warm front that
was analyzed across south Alabama and into the Florida Panhandle.
A cold front stretches south of this low across Mississippi and
into eastern Louisiana.

05

.SHORT TERM...

Focus of interest is with a line of rain showers and a few
thunderstorms that is moving east-northeast. It currently extends
from Winston County south toward Marengo County. The low-levels of
the atmosphere are most unstable along and east of this line of
convection roughly near Interstate 20 from Tuscaloosa to
Birmingham and towards Anniston and points south.

Low-level wind fields are maximized in the vicinity of the
surface low so best severe storm potential exists across our
western and into our central counties as the surface low continues
to move east-northeast. Primary concerns remain with damaging
wind potential along with the potential for brief tornadoes.

Wind shear will lessen late tonight with the departing surface low
to the northeast while available instability will also decrease
with the arrival of the occluded front overnight which will end
the risk for strong to severe storms.

A wind advisory will continue until 4 am CDT due to the potential
of strong wind gusts across mainly higher elevations of central
and eastern Alabama as the pressure gradient tightens across this
area.

05

.LONG TERM...
Monday through Saturday.

On Monday, our rain maker surface low pressure system is expected
to be near MEM with a front extending out from it into North and
Far Eastern Alabama. Rain activity will continue Monday across the
north and eastern counties with moisture slowly getting cut off
from the south. A few light rain showers will be possible for
Tuesday with the passage of the upper low to our north across
Kentucky and Tennessee. We have a break for late Tuesday as
system one exits. Behind the first front, temperatures should be
rather seasonable for mid April with 50s/70s for lows/highs
respectively. Not expecting a big drop as this Pacific system will
not have any decent cold air intrusion over Alabama.

An upper trough will dig into Eastern Conus and become a closed
low over the Great Lakes on Wednesday. As it does, a shortwave
will swing around it into the Deep South from the Central Plains.
In doing so, it will usher in front number two on Wednesday and
bring an end to our short rain break. With little recovery time of
our air mass, only scattered rain showers are expected with this
system through Thursday with the front (Wed) and then upper
shortwave (Thu). The air mass will be reinforced but likely only
a few degrees cooler behind system 2.

As if two were not enough, system three approaches right as two
exits with only a brief rain break for Thursday night. This third
system does have lower confidence as guidance solutions differ by
6-12 hours on timing. However, low rain chances are expected for
Friday for now and possibly could be added to Saturday if the
slower solution wins out. This system does have a rather large
upper low that takes its time to move across the Great Lakes and
New England over next weekend. This would mean a longer time with
a slightly cooler upper flow to allow for readings a little lower
as we round out the week into next weekend.

08

&&

.AVIATION...
00Z TAF Discussion.

One area of showers and embedded storms have moved out of the area
and now the second wave as forecast is moving into the area. This
wave is already impacted TCL and will be impacted the rest of the
northern sites within the next 2 hours. MGM and TOI will be
impacted after 2Z and slide through the area by 6Z. IFR ceilings
by 10Z. The upper low will slide into the area after 15Z and
provide the area with generally MVFR ceilings and areas of drizzle
or light rain through the rest of the period.

16

&&

.FIRE WEATHER...

Widespread rains will slide through the area tonight through
Monday. Some thunderstorms will be possible through the evening
along with heavy rain at times. A few storms could become severe
across the southern counties this afternoon and evening. A moist
air mass will linger over the area for the first half of the
upcoming week. Afternoon minimum relative humidity values will
remain above 50 percent through Thursday. Critical fire weather
conditions are not expected to be met.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  68  54  70  52 / 100  70  40  40  10
Anniston    58  69  55  70  53 / 100  60  40  40  10
Birmingham  59  69  55  70  54 / 100  50  40  40  10
Tuscaloosa  57  69  55  72  54 /  80  40  20  30  10
Calera      58  68  55  70  54 / 100  40  30  30  10
Auburn      61  72  56  71  54 / 100  50  20  30  10
Montgomery  61  74  56  74  55 / 100  30  20  20  10
Troy        62  76  56  74  55 / 100  30  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 4 AM CDT Monday for the following counties:
Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Jefferson...Randolph...Shelby...St. Clair...Talladega.

&&
Hazardous weather outlook, Apr 22, 4:26 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
426 PM CDT Sun Apr 22 2018

ALZ011>015-017>050-240030-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
426 PM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a marginal risk of severe weather through 1 AM. Brief
tornadoes and damaging winds up to 60 mph will be possible south of
a Vernon to Birmingham to Wedowee line.

Breezy conditions are also expected through tonight. Sustained winds
of 15 to 25 mph with gusts of 35 mph or more will be possible along
and north of a Birmingham to Calera to Wedowee line. Winds could gust
at times over 40 mph at higher elevations.

Locally heavy rainfall will be possible with showers and
thunderstorms through tonight as well, which could cause localized
minor flooding. Widespread flooding is not anticipated.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight.

In the hours before

Local storm report, Apr 22, 3:31 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT SUN APR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     3 WNW GRADY             32.01N 86.24W
04/22/2018                   MONTGOMERY         AL   AMATEUR RADIO

            TREES DOWN ON NAFTEL-RAMER ROAD. POSSIBLE
            TORNADO.

&&

JW
Special weather statement, Apr 22, 4:37 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT SUN APR 22 2018

ALZ022-030-031-222245-
Greene AL-Pickens AL-Sumter AL-
437 PM CDT SUN APR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN GREENE AND
NORTHWESTERN SUMTER COUNTIES UNTIL 545 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pickensville to 7 miles north of Emelle.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Aliceville, Gordo, Reform, Carrollton, Pickensville, Union, McMullen,
Panola, West Greene, Benevola, Johnston Lake, Bevill Lock And Dam,
Garden, Ashcraft Corner, New West Greene, Mantua, Jena, Geiger,
Snoddy and Dillburg.

LAT...LON 3328 8831 3353 8795 3353 8784 3302 8783
      3274 8837
TIME...MOT...LOC 2137Z 233DEG 28KT 3323 8828 3284 8833

17/KLAWS
Special weather statement, Apr 22, 5:49 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
549 PM CDT SUN APR 22 2018

ALZ023-222345-
Tuscaloosa AL-
549 PM CDT SUN APR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 645 PM
CDT...

At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Lake Lurleen State Park to
near Union. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Brookwood, Coaling, Coker, Samantha,
McFarland Mall, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Binion Creek Landing,
Shelton State Community College, Bryant Denny Stadium, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam, Whitson and
Lake Tuscaloosa.

LAT...LON 3340 8778 3360 8746 3359 8732 3349 8731
      3349 8733 3347 8734 3344 8730 3313 8728
      3309 8731 3301 8732 3302 8783 3327 8784
TIME...MOT...LOC 2248Z 237DEG 27KT 3338 8774 3295 8793

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:58 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Tuscaloosa, Walker2 hr
Apr 22, 8:01 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Dallas, Perry, Shelby119 min
Apr 22, 9:02 PM CDTSpecial Weather StatementBMXCoosa, Talladega58 min
Apr 22, 9:09 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Coosa, St. Clair, Talladega and 1 more2 hr
Apr 23, 5:06 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Bullock, Dallas, Elmore, Greene and 10 more4 hr
Apr 23, 8:25 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.